Infusion reactions (IRs) can be broadly categorized by their immunologic mechanism. Anaphylaxis is a systemic, immediate hypersensitivity reaction mediated by factors released from interactions between immunoglobulin E (IgE) and mast cells that produce an antigen-antibody reaction. Anaphylactoid reactions can be differentiated from anaphlaxis by the fact that they are not IgE-mediated but rather cytokine-mediated.
Despite the mechanistic disparities, there are no significant differences in clinical manifestations from both reactions and the immediate management of both reactions is the same. They can involve cutaneous, respiratory, gastrointestinal, or cardiovascular systems. Both terms are often used interchangeably in the literature when describing severe infusion reactions. One difference, however, is that patients who experience cytokine-mediated anaphylactoid reactions, which are commonly less severe, can be rechallenged using stronger premedications and slower infusion rates.
Most infusion reactions occur rapidly, but not all; in general, the more rapid the onset is, the more severe the reaction. The fatal outcome can occur rapidly. Therefore, realizing the risks and recognizing the early signs and symptoms is crucial in the management of severe infusion reactions.
The United States Experience
Infusion Reactions With Cytotoxic Agents
Infusion-related reactions have been noted with the administration of a number of commonly used cytotoxic agents, such as the platins and taxanes: carboplatin(Drug information on carboplatin), oxaliplatin(Drug information on oxaliplatin) (Eloxatin), paclitaxel(Drug information on paclitaxel), and docetaxel(Drug information on docetaxel) (Taxotere). The incidence of reactions with these agents is variable, some occurring with the first dose (paclitaxel) and others after multiple administrations (oxaliplatin) (Paraplatin package insert, 2007; Eloxatin package insert, 2008; Taxol package insert, 2007).
Infusion Reactions With Earlier MoAbs
Rituximab (Rituxan), a chimeric anti-CD20 monoclonal antibody, is associated with IRs in up to 85% of patients in some reports. Serious reactions, including bronchospasm, angioedema, myocardial infarct, arrhythmias, and acute lung injury were also reported in 2% to 10% of patients. Postmarketing experience reports fatal IRs in 0.04% to 0.07% of patients.
Severe reactions were more common in females, patients with pulmonary infiltrates, the elderly, and patients with chronic lymphocytic leukemia or mantle cell lymphoma. These symptoms are more common and tend to be more severe during the first infusion, with time of onset being 30 to 120 minutes. The risk of a rituximab(Drug information on rituximab) IR is significantly reduced after the first cycle (Rituxan package insert, 2008). Although true anaphylactic or hypersensitivity reactions are reported, most of the reactions from rituximab are considered to be, at least partially, due to increased cytokine release.
Trastuzumab, a recombinant DNAderived humanized MoAb used extensively in HER2/neu-positive breast cancer, is also associated with IRs with up to 40% occurring during the first infusion in patients experiencing these reactions.[6-9] Infusion reactions were observed less frequently with subsequent infusion of the antibody. Most reactions occur within 2 hours after the start of the infusion. Fatal IRs have been reported rarely. A retrospective study revealed that patients with dyspnea at rest or patients with predisposing malignancyrelated pulmonary compromise are at a greater risk of developing fatal IRs.
Bevacizumab (Avastin), a recombinant humanized monoclonal IgG1 antibody that inhibits vascular endothelial growth factor (VEGF), is associated with IRs in less than 3% of patients (Avastin package insert, 2008). Severe reactions were noted in 0.2% of patients. The efficacy of premedication is unclear; therefore it is not routinely administered.
Infusion reactions to earlier MoAbs are summarized in Table 1.
Infusion Reactions With Newer Agents
Severe cetuximab(Drug information on cetuximab) (Erbitux) IRs are observed in approximately 3% of patients with fatal outcomes in 0.1% of patients. The majority, up to 90%, of severe reactions occur within minutes of initiating the first dose of cetuximab despite routine use of premedication. Needle and colleagues reported that all grade 4 IRs occur within minutes of the first infusion, but less severe reactions could appear with the second or subsequent reactions, indicating a possible difference in mechanisms underlying mild and severe IRs. In clinical trials, grade 3 to 4 IRs occurred in 2% of patients with cetuximab monotherapy. Approximately 25% of patients experience IRs of all grades with cetuximab (Erbitux package insert, 2008).[11,12]
Panitumumab (Vectibix) is a fully human IgG2 monoclonal antibody that in a randomized phase III trial was shown to improve outcomes when added to best supportive care in patients with chemotherapy-refractory metastatic colorectal cancer. In phase I to III trials, panitumumab was safe and well tolerated, with most of its adverse effects related to some form of skin toxic effect. In the randomized trial, infusion-related reactions of all grade occurred in less than 1% of patients. No patients experienced grade 3 to 4 reactions.
Across clinical trials including 1,336 patients, 3% of patients experienced IRs of all grades and severe reactions were extremely rare, occurring in approximately 1%. A fatal case of angioedema occurring 2 days after panitumumab administration has recently been reported (personal communication, Dr. Volker Wagner, Amgen, Inc). The proposed low immunogenicity of panitumumab was also supported by immunoassays designed to detect antipanitumumab antibodies. In approximately 1% of patients, serum tested positive for neutralizing antibodies (Vectibix package insert, 2008).[13-15]
Clinical Manifestations and Grading
Despite the different possible mechanisms underlying hypersensitivity and infusion reactions, the clinical signs and symptoms associated with these reactions overlap. However, certain criteria have to be fulfilled to categorize a reaction as an HSR or IR (see Table 2 in the article by Drs. Gleich and Leiferman that begins on page 7 of this supplement).
Currently, most oncologists use the National Cancer Institute Common Terminology Criteria (NCI-CTC) for Adverse Events v3.0 (Table 2). The NCI-CTC distinguish between hypersensitivity reactions and acute infusion reactions induced by cytokine release. Mild-to-moderate reactions (grades 1 and 2) are characterized by flushing, rash, fever, rigors, chills, dyspnea, and mild hypotension. Severe reactions (grades 3 and 4) are associated with bronchospasm and hypotension requiring treatment, cardiac dysfunction, anaphylaxis, and other symptoms.
There are inconsistencies in the grading criteria, and the time points for what are truly anaphylactic reactions are not fully defined, such as whether symptoms develop within 24 hours or beyond. In addition, the condition defining a grade 3 reaction in the current CTC system includes an association with the use of any parenteral medication. This needs to be reevaluated because most patients will be receiving IV medications at the earliest sign of allergy. Current grading does not allow differentiating between any type of reaction vs anaphylaxis. To correct this disparity, it is prudent to separate grading criteria for IgE and non-IgE anaphylaxis.